Amara/Amara-4

Amara/Amara-4 Overdosage

glimepiride

Manufacturer:

Synmedic

Distributor:

Corbridge

Marketer:

Ambica
Full Prescribing Info
Overdosage
Signs and Symptoms: Amara: Acute overdosage as well as long-term treatment with too high dose of Glimepiride may lead to severe life-threatening hypoglycemia.
Amara-4: After ingestion of an overdosage hypoglycaemia may occur, lasting from 12 to 72 hours, and may recur after an initial recovery. Symptoms may not be present for up to 24 hours after ingestion. In general observation in hospital is recommended. Nausea, vomiting and epigastric pain may occur. The hypoglycaemia may in general be accompanied by neurological symptoms like restlessness, tremor, visual disturbances, coordination problems, sleepiness, coma and convulsions.
Management: Amara: As soon as an overdose of Glimepiride has been discovered, a physician must be notified without delay.
The patient must immediately take sugar, if possible in the form of glucose, unless a physician has already undertaken responsibility for treating the overdose.
Careful monitoring is essential until the physician is confident that the patient is out of danger. It must be remembered that hypoglycemia may recur after initial recovery.
Admission to hospital may sometimes be necessary even as a precautionary measure. In particular, significant overdoses and severe reactions with signs such as loss of consciousness or other serious neurological disorders are medical emergencies and require immediate treatment and admission to hospital.
If, for example, the patient is unconscious, an intravenous injection of concentrated glucose solution is indicated (for adults starting with 40 mL of 20% solution, for example). Alternatively in adults, administration of glucagon, e.g. in doses of 0.5 to 1 mg I.V., S.C. or I.M., may be considered.
In particular, when treating hypoglycemia due to accidental intake of Glimepiride in infants and young children, the dose of glucose given must be very carefully adjusted in view of the possibility of producing dangerous hyperglycemia, and must be controlled by close monitoring of blood glucose. Patients who have ingested life-threatening amounts of Glimepiride require detoxification (e.g. by gastric lavage and medicinal charcoal).
After acute glucose replacement has been completed it is usually necessary to give an intravenous glucose infusion in lower concentration so as to ensure that the hypoglycemia does not recur. The patient's blood glucose level should be carefully monitored for at least 24 hours. In severe cases with a protracted course, hypoglycemia, or the danger of slipping back into hypoglycemia, may persist for several days.
Amara-4: Treatment primarily consists of preventing absorption by inducing vomiting and then drinking water or lemonade with activated charcoal (adsorbent) and sodium-sulphate (laxative). If large quantities have been ingested gastric lavage is indicated, followed by activated charcoal and sodium-sulphate. In case of (severe) overdosage hospitalisation in an intensive care department is indicated. Start the administration of glucose as soon as possible, if necessary by a bolus intravenous injection of 50 mL of a 50% solution, followed by an infusion of a 10% solution with strict monitoring of blood glucose. Further treatment should be symptomatic.
In particular when treating hypoglycaemia due to accidental intake of glimepiride in infants and young children, the dose of glucose given must be carefully controlled to avoid the possibility of producing dangerous hyperglycaemia. Blood glucose should be closely monitored.
Register or sign in to continue
Asia's one-stop resource for medical news, clinical reference and education
Sign up for free
Already a member? Sign in